Kansas, 2005

Hail in Kansas, August 7, 2005

August 7, 2005 · NWS ICT · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 7, 2:22 PM CST, 58 minutes earlier.

Area forecast discussion, Aug 7, 2:22 PM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
322 PM CDT SUN AUG 7 2005

.DISCUSSION...

TEMPERATURES CLIMBING INTO THE LOW 90S AND DEWPOINT IN THE MID-UPPER
60S YIELDED DECENT MLCAPES AROUND 2500 J/KG THIS AFTERNOON. GIVEN
UNCAPPED AIRMASS, WEAK SURFACE CONVERGENCE WAS JUST ENOUGH TO
INITIATE ANOTHER ROUND OF ISOLATED/WIDELY SCATTERED PULSE
THUNDERSTORMS. WEAK MID LEVEL TROUGH OVER WESTERN/CENTRAL KANSAS,
PER REGIONAL PROFILERS, MAY ALSO BE CONTRIBUTING TO THUNDERSTORM
DEVELOPMENT. DEEP LAYER SHEAR REMAINS NON-EXISTENT, SO WIDESPREAD
SEVERE WEATHER IS NOT ANTICIPATED. HOWEVER, ISOLATED MICROBURSTS
WILL BE POSSIBLE WITH THE LARGEST CORES, GIVEN DECENT INSTABILITY,
RELATIVELY DRY MID-LEVELS AND STEEP LOW-LEVEL LAPSE RATES. ACTIVITY
WILL DISSIPATE BY SUNSET.

SAME STORY MAY BE THE CASE ON MONDAY, AS AIRMASS WILL CHANGE LITTLE
FROM TODAY. CONSEQUENTLY, INSERTED ISOLATED THUNDERSTORMS ALL AREAS
FOR MONDAY AFTERNOON THROUGH EARLY EVENING. WEAK MID/UPPER LEVEL
IMPULSES MAY ONCE AGAIN BE IN THE VICINITY, WHICH WOULD AID IN
DEVELOPMENT.

OTHERWISE, WESTERN CONUS MID/UPPER LEVEL RIDGE WILL BUILD EAST
THROUGH THE WEEK, WHICH WILL LIKELY INHIBIT AFTERNOON THUNDERSTORM
DEVELOPMENT OVER THE FORECAST AREA TUESDAY THROUGH FRIDAY. THE ECMWF
CONTINUES TO BE THE OUTLIER, ADVERTISING A WEAK SURFACE TROUGH
OOZING SOUTH ACROSS THE FORECAST AREA WEDNESDAY AND THURSDAY.
FEATURE MAY NEED TO BE WATCHED, ESPECIALLY IF GFS COMES AROUND TO
ECMWF SOLUTION.

ADDITIONALLY, LATEST ECMWF IS ADVERTISING A FAIRLY DECENT MID-LEVEL
TROUGH TO PROGRESS ACROSS THE ROCKIES DURING THE WEEKEND. LATEST GFS
AGREES WITH THE ECMWF SOLUTION, PROGRESSING A SHORTWAVE TROUGH
ACROSS NORTHERN CALIFORNIA LATE WEEK. IF THIS SCENARIO HOLDS TRUE,
THUNDERSTORMS WILL BE A GOOD POSSIBILITY ANYTIME SATURDAY THROUGH
SUNDAY. MODEL RUN-TO-RUN CONSISTENCY HAS BEEN POOR AS OF LATE, SO
WILL ONLY ADD SLIGHT CHANCES FOR THUNDERSTORMS SATURDAY AND SUNDAY
AT THIS JUNCTURE.

TEMPERATURES THROUGH THE PERIOD WILL CLIMB INTO THE MID-UPPER 90S
FOR MOST LOCATIONS, WITH HEAT INDICES NEAR 100 DEGREES.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    69  96  70  97 /   5  20   5   5
HUTCHINSON      66  96  68  97 /   5  20   5   5
NEWTON          69  96  70  97 /   5  20   5   5
ELDORADO        69  96  70  97 /   5  20   5   5
WINFIELD-KWLD   70  96  70  97 /   5  20   5   5
RUSSELL         68  97  69  97 /   5  20   5   5
GREAT BEND      68  97  69  97 /   5  20   5   5
SALINA          69  96  70  97 /   5  20   5   5
MCPHERSON       69  96  70  97 /   5  20   5   5
COFFEYVILLE     70  95  70  96 /   5  20   5   5
CHANUTE         69  95  69  96 /   5  20   5   5
IOLA            69  95  69  96 /   5  20   5   5

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KETCHAM/KLEINSASSER
Hazardous weather outlook, Aug 7, 2:28 PM CST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
328 PM CDT SUN AUG 7 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-081200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
328 PM CDT SUN AUG 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...LATE THIS AFTERNOON THROUGH TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL AND
SOUTHEAST KANSAS THROUGH SUNSET. WHILE WIDESPREAD SEVERE WEATHER IS
NOT ANTICIPATED, THE STRONGEST STORMS MAY PRODUCE A FEW WIND GUSTS
TO 60 MPH, SMALL HAIL AND TORRENTIAL RAINFALL. THUNDERSTORM ACTIVITY
SHOULD DISSIPATE AROUND SUNSET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO WIDELY SCATTERED AFTERNOON THUNDERSTORMS WILL ONCE AGAIN
BE POSSIBLE ON MONDAY. STRONG WIND GUSTS, SMALL HAIL AND TORRENTIAL
RAINFALL WILL BE THE PRIMARY THREATS.

AFTERNOON HEAT INDICES WILL APPROACH 100 DEGREES MONDAY THROUGH
SATURDAY. ANYONE WITH OUTDOOR PLANS WILL NEED TO STAY PROPERLY
HYDRATED.

THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE BY SATURDAY AFTERNOON. IT
REMAINS TOO EARLY TO SPECULATE ON ANY SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

COX/KETCHAM/KLEINSASSER

In the hours before

Special weather statement, Aug 7, 1:19 PM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
219 PM CDT SUN AUG 7 2005

KSZ092-071945-
SUMNER-
219 PM CDT SUN AUG 7 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SUMNER COUNTY...

AT 217 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF CALDWELL...OR 40 MILES WEST
OF ARKANSAS CITY...AND MOVING NORTH AT 5 MPH.

SMALL HAIL...WINDS OF 40 TO 50 MPH...AND BRIEF VERY HEAVY DOWNPOURS
ARE EXPECTED WITH THIS STORM.

BE READY IN CASE THE STORM INTENSIFIES AND BECOMES SEVERE OR A
WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

CARUSO
Special weather statement, Aug 7, 2:05 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
305 PM CDT SUN AUG 7 2005

KSZ083-092-072030-
SEDGWICK-SUMNER-
305 PM CDT SUN AUG 7 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SEDGWICK AND SUMNER COUNTIES...

AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CLEARWATER...OR 19 MILES SOUTHWEST OF
DOWNTOWN WICHITA. THIS STORM WAS NEARLY STATIONARY.

SMALL HAIL...WINDS OF 40 TO 50 MPH...AND TORRENTIAL DOWNPOURS ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO
Special weather statement, Aug 7, 2:10 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
310 PM CDT SUN AUG 7 2005

KSZ091-072045-
HARPER-
310 PM CDT SUN AUG 7 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARPER COUNTY...

AT 309 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF ANTHONY...OR 36 MILES
SOUTHEAST OF MEDICINE LODGE. THIS STORM WAS NEARLY STATIONARY.

SMALL HAIL...WINDS UP TO 50 MPH...AND TORRENTIAL RAINFALL ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO
Special weather statement, Aug 7, 2:53 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
353 PM CDT SUN AUG 7 2005

KSZ067-068-083-072130-
HARVEY-RENO-SEDGWICK-
353 PM CDT SUN AUG 7 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARVEY...RENO AND SEDGWICK COUNTIES...

AT 352 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MOUNT HOPE...OR 17 MILES SOUTHEAST OF
HUTCHINSON...AND MOVING NORTH AT 5 MPH.

DIME SIZE HAIL...WINDS TO 50 MPH...AND TORRENTIAL DOWNPOURS ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO

The radar

The Wichita radar (KICT), 43 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Reno

When
August 7, 3:20 PM CST
Where
Reno County, 2 mi N of Haven
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.933, -97.783

CO-OP Observer.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5476185.